Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2004, 8:53 PM MDT for Cheyenne County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 8:53 PM MDT (02:53 UTC)
- Expired
- May 21, 2004, 9:25 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
733 WUUS55 KCYS 220253 SVRCYS NEC033-220325- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 853 PM MDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 925 PM MDT * AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NORTHEASTERN CHEYENNE COUNTY...OR ABOUT 21 MILES NORTHEAST OF SIDNEY...AND MOVING NORTHEAST AT 20 MPH. LAT...LON 4142 10295 4129 10278 4143 10266 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:15 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 21, 6:15 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 615 PM MDT FRI MAY 21 2004 .SHORT TERM...WILL BE UPDATING THE ZONES SHORTLY TO CANCEL THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NIOBRARA COUNTY IN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. ATMOSPHERE HAS STABILIZED AND ONLY WEAK SHOWERS AND THUNDERSTORMS REMAINING. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. STARK
Hazardous weather outlook, May 21, 10:05 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1005 AM MDT FRI MAY 21 2004 NEZ001>003-019>021-054-055-WYZ059>070-221130- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON- NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY... TORRINGTON AND WHEATLAND 1005 AM MDT FRI MAY 21 2004 .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS MUCH OF THE AREA. THE STORMS WILL BE MORE NUMEROUS IN THE EXTREME NORTHEAST PORTION OF THE NEBRASKA PANHANDLE AND A FEW OF THESE STORMS COULD BECOME STRONG WITH HEAVY RAIN AND HAIL THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON AND EVENING...AND SOME OF THEM COULD BE QUITE STRONG...ESPECIALLY IN THE PANHANDLE. SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY...WITH DRY WEATHER EXPECTED FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE EXTREME NORTHEAST PORTION OF THE NEBRASKA PANHANDLE LATE THIS AFTERNOON OR THIS EVENING.
In the hours before
Local storm report, May 21, 4:21 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 5 SE REDINGTON 41.54N 103.23W
05/21/2004 1.00 INCH MORRILL NE TRAINED SPOTTER
&&
STARKLocal storm report, May 21, 4:36 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 12 SE BRIDGEPORT 41.54N 102.93W
05/21/2004 1.75 INCH MORRILL NE TRAINED SPOTTER
&&
STARKLocal storm report, May 21, 4:40 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 8 SE BROADWATER 41.52N 102.74W
05/21/2004 1.50 INCH MORRILL NE TRAINED SPOTTER
&&
STARKSpecial weather statement, May 21, 5:54 PM MDT, 2 hours 59 minutes before
NEZ001>003-019>021-054-055-WYZ060-220100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 554 PM MDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH 238 HAS BEEN CANCELLED FOR NIOBRARA COUNTY AND THE WESTERN NEBRASKA PANHANDLE... THE THREAT OF SEVERE WEATHER HAS ENDED FOR NIOBRARA COUNTY IN EAST CENTRAL WYOMING AND FOR THE WESTERN NEBRASKA PANHANDLE. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE EAST OF THE CHEYENNE COUNTY WARNING AREA...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. STARK
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 43 min |
| May 22, 3:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.